full screen background image
 

What to do in the event of an overdose

The following information is from the Scottish Drugs Forum's leaflet 'Naloxone Can Be A Lifesaver':

1. Try to wake the person up/get a response by shaking their shoulders and shouting “open your eyes” or “wake up”.

2. If they don’t wake/respond, make sure you open their airway, by gently tilting their head back and opening their mouth. Look, listen and feel for signs of breathing for 10 seconds.

3. If you see/hear/feel breathing during this 10 seconds put them in the recovery position. If you have naloxone available, assemble the kit, then inject 0.4mls by pushing the plunger to the first black line marked on the barrel into the upper, outer thigh (at a 90o angle to the surface of the skin). Inject straight through clothes. Return the kit to its box, set it aside (in case it’s needed later). Phone 999, ask for an ambulance

4. If they are not breathing, phone 999 and ask for an ambulance right away. Explain where the person is, and that they are unconscious and not breathing.

5. Start chest compressions. With the heel of the hand in the centre of the chest, give 30 compressions followed by 2 rescue breaths. This is called 1 cycle of CPR.

6. If naloxone is available – assemble the kit, then inject 0.4mls by pushing the plunger to
the first black line marked on the barrel, into the upper, outer thigh muscle. Inject straight through clothing. Return the kit to its box, set it aside (in case it’s needed later).

7. Continue with chest compressions /rescue breaths and give 3 more cycles. Inject naloxone again. Continue giving 3 cycles of CPR and naloxone.

________________________________________________________________________


REMEMBER: THE CASUALTY MIGHT NOT HAVE MUCH TIME.

Make sure that you are calm and where you are is not too noisy.

Dial 999 and ask for an ambulance. Tell the call handler the location (where the casualty is and any landmarks that might make it easier for the crew to find them). Tell the call handler the status of the casualty, for example if they are:

- UNCONSCIOUS: They don’t stir when you shout/shake them

- UNCONSCIOUS AND NOT BREATHING: They are ‘lifeless’ - won’t wake up and you can’t see, hear or feel breathing for at least 10 seconds.

You may be asked what happened. If you don’t know or are not sure, tell the call handler that. If you know what the person has taken, it may be helpful to tell the call handler. If you prefer not to say, don’t let that stop you from phoning an ambulance.

Over 80% of casualties are already dead by the time an ambulance arrives.
That is why it is important to call the ambulance early.
 
________________________________________________________________________
 
Additional sources of information:

‘Drug-related Deaths – What You Should Know’: a 28-page booklet giving advice and information on preventing overdose and other drug-related deaths including through infections including anthrax, hepatitis B and C and other blood borne viruses (Scottish Drugs Forum).
 
Where to get naloxone in Scotland (naloxone.org.uk).